Alert archive / California / Wind Advisories in 2006

Wind Advisory 24, NWS Reno, NV

November 7, 20064 counties in California; Washoe County, Nevada

NWS Reno, NV issued this wind advisory at Nov 7, 2006, 1:36 PM PST for 4 counties in California; Washoe County, Nevada. It took effect at Nov 7, 2006, 2:00 PM PST. It was in force for 6 hr.

The area

The counties it named.

The facts

Issued
Nov 7, 2006, 1:36 PM PST (21:36 UTC)
In effect from
Nov 7, 2006, 2:00 PM PST
Expired
Nov 7, 2006, 8:09 PM PST
In force
6 hr
Issued by
NWS Reno, NV

Counties Lassen County, CA, Modoc County, CA, Plumas County, CA, Sierra County, CA, Washoe County, NV

The radar

The Reno radar (KRGX), 119 km from the middle of the area, began a volume at 21:34 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Reno, NV (KREV), launched 12:00Z, 9.6 hours before the alert went out and 219 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Reno, NV at 12:00Z on 2006-11-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Reno, NV at 12:00Z on 2006-11-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 27 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1562 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
27 m²/s²
0-3 km storm-relative helicity
107 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWUS75 KREV 072136
NPWREV

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE RENO NV
136 PM PST TUE NOV 7 2006

...STRONG GUSTY WINDS AHEAD OF APPROACHING COLD FRONT...

.APPROACHING COLD FRONT MOVING INTO NORTHERN CALIFORNIA IS TIGHTENING THE
PRESSURE GRADIENT ACROSS THE REGION. WINDS HAVE INCREASED THIS
AFTERNOON AND WERE GUSTING TO 50 MPH ALONG THE NEVADA/OREGON
BORDER. WINDS ARE EXPECTED TO CONTINUE GUSTING ABOVE 45 MPH
THROUGH THE AFTERNOON AND INTO THE EVENING.

CAZ070-071-NVZ005-080600-
/O.NEW.KREV.WI.Y.0024.061107T2200Z-061108T0600Z/
SURPRISE VALLEY CALIFORNIA-LASSEN-EASTERN PLUMAS-
EASTERN SIERRA COUNTIES-NORTHERN WASHOE COUNTY-
INCLUDING THE CITIES OF...CEDARVILLE...EAGLEVILLE...
FORT BIDWELL...PORTOLA...SUSANVILLE...WESTWOOD...SIERRAVILLE...
EMPIRE...GERLACH
136 PM PST TUE NOV 7 2006

...WIND ADVISORY IN EFFECT UNTIL 10 PM PST THIS EVENING...

THE NATIONAL WEATHER SERVICE IN RENO HAS ISSUED A WIND ADVISORY...
WHICH IS IN EFFECT UNTIL 10 PM PST THIS EVENING. 

SOUTHWEST WINDS 25 TO 30 MPH WITH GUSTS UP TO 50 MPH WILL CONTINUE
THROUGHOUT THE AFTERNOON AND EVENING. WINDS ARE EXPECTED TO
DECREASE LATE THIS EVENING AS PRECIPITATION MOVES INTO THE AREA.

A WIND ADVISORY MEANS THAT WIND GUSTS OF 45 MPH ARE EXPECTED.
WINDS THIS STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR
HIGH PROFILE VEHICLES. USE EXTRA CAUTION.

$$


HTTP://WEATHER.GOV/RENO
1 follow-up statement
000 
WWUS75 KREV 080409
NPWREV

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE RENO NV
809 PM PST TUE NOV 7 2006

CAZ070-071-NVZ005-080515-
/O.CAN.KREV.WI.Y.0024.000000T0000Z-061108T0600Z/
SURPRISE VALLEY CALIFORNIA-LASSEN-EASTERN PLUMAS-
EASTERN SIERRA COUNTIES-NORTHERN WASHOE COUNTY-
INCLUDING THE CITIES OF...CEDARVILLE...EAGLEVILLE...
FORT BIDWELL...PORTOLA...SUSANVILLE...WESTWOOD...SIERRAVILLE...
EMPIRE...GERLACH
809 PM PST TUE NOV 7 2006

...WIND ADVISORY IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN RENO HAS CANCELED THE WIND
ADVISORY.

SOUTHWEST WINDS ACROSS NORTHEAST CALIFORNIA AND EXTREME NORTHWEST
NEVADA HAVE WEAKENED THIS EVENING. WITH WIND SPEEDS EXPECTED TO
REMAIN 10-15 MPH WITH GUSTS TO 30 MPH...THE WIND ADVISORY IS
CANCELED. 

$$


HTTP://WEATHER.GOV/RENO

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Reno, NV wrote its last area forecast discussion before this wind advisory went out at Nov 7, 4:00 AM PST, 9 hours 36 minutes earlier.

Area forecast discussion, Nov 7, 4:00 AM PST, 9 hours 36 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RENO NV
400 AM PST TUE NOV 7 2006

.SHORT TERM...
WITH WINDS ALREADY 25-30 MPH ATOP SLIDE MOUNTAIN ONLY EXPECTED TO
INCREASE TODAY...GOOD MIXING AND MILD TEMPERATURES ALOFT WILL
GUARANTEE HIGHS IN THE 70S FOR THE LOWER VALLEYS OF NEVADA. IN
FACT...THE FORECAST HIGH FOR RENO IS ONE DEGREE BELOW THE RECORD
HIGH FOR NOVEMBER 7TH (76 SET IN 1991).

TONIGHT AND WEDNESDAY...A DEEP BUT SKINNY TAP OF HIGH PRECIPITABLE
WATERS WILL MOVE SOUTH AHEAD OF SYSTEM WHICH WILL APPROACH THE
OREGON COAST WEDNESDAY AFTERNOON. A JET STREAK CURRENTLY ENHANCING
THE MOISTURE PLUME IS EXPECTED TO PULL OUT TO THE EAST OF THE PLUME
AROUND MIDDAY WEDNESDAY. THIS WILL LEAD TO THE SHALLOWING OF THE
MOISTURE AS THE JET STREAK PULLS OUT AND ENDS THE LARGE SCALE
ASCENT. TIMING OF THE LARGE SCALE ASCENTS DEMISE IS ONE OF THE
FACTORS TO LIMIT LEE SIDE OF THE SIERRA PRECIPITATION WEDNESDAY.
ALSO...CROSS SECTIONS INDICATE THAT THE ATMOSPHERE NEVER BECOMES
UNSTABLE IN THE PRESENCE OF THE SHALLOWING MOISTURE AS IT MOVES INTO
NEVADA. THEREFORE...THE GFS REASONABLY EXPECTS THAT WE WILL BE UNDER
A MAJOR RAINSHADOW SOUTH OF A SUSANVILLE TO WINNEMUCCA LINE
WEDNESDAY AS THE MOISTURE SHALLOWS AND THE ATMOSPHERE REMAINS AT
LEAST NEUTRALLY STABLE. IN FACT...EVEN THE LAKE TAHOE BASIN CAN
EXPECT RAIN SHADOWING...WITH ANY SHOWER ACTIVITY LIKELY A RESULT OF
PRECIPITATION BLOWING DOWNWIND OF THE RIDGELINE IN STRONG WINDS
ALOFT. AS FAR AS TEMPERATURES WEDNESDAY...I BUMPED HIGHS BACK UP TO
AROUND THE GFS MOS...WHICH HAS INDICATED THE SAME HIGHS FOR DAYS
NOW. THE HIGH MAY WIND UP BEING LATE IN THE MORNING NORTH AND WEST
OF INTERSTATE 80 AS STRONG COLD ADVECTION ENSUES BEHIND THE COLD
FRONT...BUT WITH LOWS VERY MILD WEDNESDAY MORNING AND LITTLE
PRECIPITATION EXPECTED IN THE LEE OF THE SIERRA...WE SHOULD HAVE NO
PROBLEM SHOOTING UP INTO THE 60S IN THE BASIN SOUTH OF INTERSTATE 80.

WEDNESDAY NIGHT...A VORT MAX WILL SWING THROUGH SOUTHERN OREGON OR
EXTREME NORTHERN NEVADA. AS THE AIR WITH THE IMPULSE IS COLD ENOUGH
FOR SNOW DOWN TO AT LEAST 5000 FEET...A COUPLE OF INCHES OF SNOW IS
POSSIBLE OVER OUR FAR NORTHWEST AREAS DOWN TO 5000-5500 FEET.
HOWEVER...THE EXACT TRACK WILL DETERMINE WHETHER NORTHERN WASHOE
COUNTY AND THE SURPRISE VALLEY GET PRECIP OR NOT. THE 00Z GFS IS AN
OUTLIER WITH THE DEPTH OF THE SYSTEM (ONLY 2 OR 3 OF 12 GFS ENSEMBLE
MEMBERS SHOW THE TRACK INTO NEVADA)...SO THERE MAY NOT BE ANYTHING
AT ALL IN THE SURPRISE VALLEY. STAY TUNED.

THURSDAY WILL BE MUCH COOLER...AT LEAST SOUTH OF INTERSTATE 80...AS
HIGH PRESSURE FILTERS IN BEHIND WEDNESDAY NIGHTS FAST MOVING
IMPULSE. SNYDER

.LONG TERM...FRIDAY THROUGH MONDAY...
UPPER LOW OVER THE GULF OF ALASKA GRADUALLY DEEPENS AND SENDS MAIN
JET AND COLD AIR SOUTHWARD DURING PERIOD. THE TRANSITION WILL BE
TRICKY TO FORECAST AS MODELS ARE HAVING TROUBLE TIMING ADJUSTMENT
WAVES THIS WEEKEND AND EARLY NEXT WEEK. THE 07/00Z RUN OF THE GFS
SHOWS ONE SATURDAY AND NOW SUNDAY NIGHT INTO MONDAY WHICH IS
DIFFERENT FROM THE PREVIOUS PACKAGE. BOTTOM LINE...PRECIPITATION
CHANCES ARE GOING TO INCREASE AND PUSH FURTHER SOUTHWARD WITH TIME
EVEN IF TIMING CANNOT BE PINPOINTED. TEMPERATURES WILL LIKELY
MODERATE BUT SHOULD LOWER TO MUCH BELOW NORMAL SOMETIME NEAR THE END
OF THIS FORECAST INTO THE MIDDLE PART OF NEXT WEEK. THE GFS/ECMWF
ARE IN VERY GOOD AGREEMENT BY 240 HOURS WITH A DEEP LONGWAVE TROUGH
ACROSS THE EAST PACIFIC. WILL BE INTERESTING TO WATCH HOHMANN
&&

.AVIATION...
VFR. RIDGE AND SURFACE WINDS WILL BE INCREASING THIS AFTERNOON IN
RESPONSE TO APPROACHING TROUGH AND COLD FRONT. STRONGEST WINDS AND
PRECIPITATION WILL OCCUR LATE TONIGHT INTO WEDNESDAY MORNING. HOHMANN
&&

.REV WATCHES/WARNINGS/ADVISORIES...
NV...NONE.
CA...NONE.
&&

HTTP://WEATHER.GOV/RENO

Nearby

Wind Advisories in California, 2006Wind Advisories in Nevada, 2006Every wind advisory in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.